Format

Send to

Choose Destination
Semin Liver Dis. 2014 May;34(2):194-204. doi: 10.1055/s-0034-1375959. Epub 2014 May 31.

Drug-induced liver injury with autoimmune features.

Author information

1
Department of Medicine, Center for Liver Diseases and Transplantation, Carolinas Medical Center, Charlotte, North Carolina.
2
Immune Monitoring Core Laboratory, Carolinas Medical Center, Charlotte, North Carolina.
3
Department of Pathology, Carolinas Medical Center, Charlotte, North Carolina.

Abstract

Drug-induced liver injury (DILI) with features of autoimmunity (AI) represents an important category of hepatotoxicity due to medication exposure. Drugs repeatedly associated with AI-DILI include diclofenac, α-methyl DOPA, hydralazine, nitrofurantoin, minocycline, and more recently statins and anti-TNF-α agents. Usually, symptoms of acute liver injury occur within a few months after initiation of a culprit medication, but a longer latency period is possible. Like idiopathic autoimmune hepatitis, circulating autoantibodies and a hypergammaglobulinemia are frequently present in sera from patients with AI-DILI. If performed, a liver biopsy should demonstrate interface hepatitis with a prominent plasma cell infiltrate. The severity of AI-DILI is variable, but a complete resolution after withdrawal of the offending medication is the expectation. A response to corticosteroid therapy supports the diagnosis, whereas a lack of recurrence of symptoms or signs following corticosteroid cessation distinguishes AI-DILI from idiopathic autoimmune hepatitis.

PMID:
24879983
DOI:
10.1055/s-0034-1375959
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Georg Thieme Verlag Stuttgart, New York
Loading ...
Support Center